[Skip to Content]
[Skip to Content Landing]
Other
November 1942

ACUTE AND SUBACUTE TOXIC MYELOPATHIES FOLLOWING THERAPY WITH ARSPHENAMINES

Author Affiliations

CHICAGO

From the Illinois Neuropsychiatric Institute; the Department of Neurology and Neurological Surgery, University of Illinois, and the Cook County Hospital.

Arch NeurPsych. 1942;48(5):740-760. doi:10.1001/archneurpsyc.1942.02290110060002
Abstract

The reactions following the treatment of syphilis with arsenical preparations may be mild or severe. To the mild group belong the occasional attacks of headache, vomiting or diarrhea and the so-called nitritoid crisis, characterized by dyspnea, syncope, cyanosis and low blood pressure. Whereas these mild reactions may occur immediately after the administration of an arsenical preparation, the more severe reactions, involving the nervous system (hemorrhagic encephalitis), the blood-forming organs (aplastic anemia), the liver (acute yellow atrophy) and the skin (exfoliative dermatitis), are usually late effects. In the reports of the Salvarsan Committee of the Medical Research Council,1 only hemorrhagic encephalitis is listed under the heading "effects involving the nervous system." It should be emphasized, however, that the brain is not the sole portion of the nervous system harmfully affected by the arsphenamines and that serious alterations occur in the spinal cord and in the peripheral nerves as well.

The

×